Michigan, 2008

Winter Storm in Michigan, March 21 to 22, 2008

March 21 to 22, 2008 · NWS IWX · 5 events in 5 counties and zones

Low pressure tracked across portions of northern Indiana, spreading a swath of moderate to heavy snow across parts of far southern Lower Michigan. Accumulations of 6 to locally as much as a foot of snow occurred with the highest observed in Coldwater in Branch County.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Low pressure tracked across portions of northern Indiana, spreading a swath of moderate to heavy snow across parts of far southern Lower Michigan. Accumulations of 6 to locally as much as a foot of snow occurred with the highest observed in Coldwater in Branch County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 21, 11:05 AM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 21, 11:05 AM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1205 PM EDT FRI MAR 21 2008

.UPDATE...
UPDATE TO ZONES TO REMOVE MORNING WORDING AND TO MAKE MINOR
ADJUSTMENTS TO TEMPERATURES. CURRENT WARNING AND ADVISORY LOCATIONS
ON TRACK AND WILL CONTINUE FOR THIS PACKAGE. AS PER ANALYSIS FROM
HPC...EXPECT THAT THE PRECIPITATION WILL BE SLIGHTLY NORTH AND MAY
MAKE SOME ADJUSTMENTS TO THE SNOWFALL AMOUNTS FOR THE EVENING UPDATE
LATER THIS AFTERNOON. THERE WILL BE A SHARP SNOWFALL GRADIENT WITH
THIS SYSTEM.

&&

.PREV DISCUSSION... /ISSUED 656 AM EDT FRI MAR 21 2008/

.AVIATION...
BAND OF WAA SNOW WAS LIFTING NE ACROSS NW INDIANA ATTM AND SHOULD
AFFECT SBN AROUND BEGINNING OF ISSUANCE TIME. SNOW SHOULD BECOME
MORE WIDESPREAD AT SBN TOWARD MIDDAY AS MOISTURE CONTS TO FEED
INTO THE SYSTEM LOWERING FLYING CONDITIONS TO IFR THIS AFTN.
EXPECT INITIAL BAND OF PRECIP WILL STAY NW OF FWA WITH VFR
CONDITIONS EXPECTED TO CONT THERE THROUGH THE MORNING. PRECIP
SHOULD SHOULD SPREAD INTO FWA THIS AFTN WITH EVAPORATIONAL COOLING
ALLOWING FOR A RAIN/SNOW MIX AT ONSET... HWVR... WAA SHOULD CHANGE
PRECIP TO A PERIOD OF RAIN BY EVE AS STRONGEST FORCING OCCURS AT
THAT TIME LOWERING VSBYS INTO IFR RANGE. CAA WILL DEVELOP LATE
THIS EVE CHANGING PRECIP BACK TO SNOW BUT WITH MID LEVEL MOISTURE
LACKING BY THAT TIME... PRECIP SHOULD BE LIGHT WITH MINIMAL
RESTRICTIONS TO VSBYS AT THE TERMINAL.

&&

.PREV DISCUSSION... /ISSUED 440 AM EDT FRI MAR 21 2008/

SHORT TERM...
SHRTWV OVER THE CENTRAL PLAINS THIS MORNING WILL MOVE EAST INTO
INDIANA BY 12Z SAT. ASSOCIATED SFC LOW HAS DVLPD NEAR THE NEB/MO/IA
BORDER WITH A WARM FRONT TO ITS SE INTO SRN IL. PROFILER NETWORK
SHOWING 65KT SWLY JET OVER MO PROVIDING STRONG ISENT LIFT ACROSS
THE WARM FRONT WITH RADAR MOSAIC INDICATING A LARGE AREA OF PRECIP
DVLPG OVER NRN IL/SRN WI. THIS PRECIP IS EXPECTED TO SPREAD INTO
NWRN PORTION OF THE CWA BTWN 12Z-18Z AS DEEP FGEN FORCING
OVERSPREADS THE AREA. EVAPORATIONAL COOLING ASSOCIATED WITH DRY AIR
IN LOW LEVELS SHOULD RESULT IN MAINLY SNOW OVER THIS AREA...
ALTHOUGH SOME RAIN MAY OCCUR AT ONSET. FARTHER SOUTH FROM LAPORTE
ESE THROUGH FWA TO OTTAWA OH... FCST SOUNDINGS SUGGEST FREEZING
LEVEL MAY REMAIN HIGH ENOUGH FOR MUCH OF THE PRECIP TO FALL AS RAIN
TODAY. DUE TO THE DRY AIR IN THE LOW LEVELS AND STEEP MID LEVEL
LAPSE RATES IMPLYING SOME CONVECTIVE POTENTIAL HOWEVER... LEANED
TOWARD A COLDER SOLUTION THAN INDICATED BY MODEL SOUNDINGS AND KEPT
A MIX OF SNOW...SLEET AND RAIN IN THIS AREA THROUGH THE DAY. 3-4G/KG
H7 MIXING RATIOS SUGGEST POTENTIAL FOR 6-8 OF SNOWFALL IN HEAVIEST
SNOW BAND WHICH BASED ON TRACK OF SFC LOW IS EXPECTED TO INCLUDE
AREA FROM SWRN MI INTO FAR NW OH. THUS... HAVE UPGRADED NRN PORTION
OF THE WINTER STORM WATCH TO A WINTER STORM WARNING... WITH SRN
PORTION UPGRADED TO A WINTER WEATHER ADVISORY.

AS THE SHRTWV/LOW APPROACHES THIS AFTN THE STEEPENING LAPSE RATES
AND INCREASING LOW LEVEL MOISTURE WILL RESULT IN RATHER IMPRESSIVE
MID LEVEL INSTABILITY WITH NAM FCSTG TOTAL-TOTALS OF 55-60C
SPREADING INTO THE AREA LATE THIS AFTN AND THIS EVE ALONG LEADING
EDGE OF MID LEVEL DRY SLOT. ADDED CHC OF TSTMS TO SRN PORTION OF
CWA TO ACCOUNT FOR THIS INSTABILITY/FORCING. AS THE LOW MOVES TO
THE EAST TONIGHT... RENEWED CAA ALONG WITH DEFORMATION ZONE MOVG
THROUGH THE CWA NW OF H5 VORT MAX SHOULD RESULT IN SNOW CONTG ACROSS
THE NORTH AND A PERIOD OF SNOW ACROSS THE REST OF THE AREA BY
DAYBREAK.

WITH THE WARM FRONT APPROACHING SRN PORTIONS OF THE AREA TODAY AND
STRONG EVAPORATIONAL COOLING OCCURRING ACROSS THE NORTH... SHOULD BE
A TIGHT TEMPERATURE GRADIENT WITH HIGHS EXPECTED TO  RANGE FROM
THE U30S NORTH TO THE L50S SOUTH.

LONG-TERM...
CONFIDENCE REMAINS RELATIVELY HIGH WITH REGARD TO LARGE SCALE
PATTERN SATURDAY THROUGH MONDAY AS SHORTWAVE ENERGY ON BACKSIDE OF
EASTERN CANADA UPPER LOW WILL DEEPEN TROUGH OVER THE EASTERN CONUS.
THIS WILL ALLOW TEMPS TO REMAIN WELL BELOW NORMAL THROUGH MONDAY. A
WARM UP IS EXPECTED BY THE MIDDLE OF NEXT WEEK AS FLOW BECOMES MORE
ZONAL IN RESPONSE TO EASTERN CANADA UPPER LOW SHIFTING NORTHEAST AND
MID LEVEL SPEED MAX/SHRTWV UNDERCUTTING PERSISTENT GULF OF ALASKA
LOW. HOW MUCH WARMER AND POTENTIAL PRECIP BY THE MIDDLE OF NEXT
WEEK REMAINS HIGHLY UNCERTAIN AS MEDIUM RANGE MODELS CONTINUE TO
DIFFER ON AMPLITUDE/TIMING OF UPPER TROUGH PIVOTING UNDER ALEUTIAN
LOW.

SAT - MON:
LINGERING -SN WILL BE POSSIBLE...ESPECIALLY IN THE EAST...SAT
MORNING AS THE FRI/SAT SYSTEM WILL BE IN THE PROCESS OF EXITING TO
THE SOUTHEAST. MAINLY DRY CONDITIONS WILL PREVAIL OTHERWISE WITH
JUST A CHC FOR FLURRIES SUN/SUN EVE AS MEDIUM RANGE MODELS HAVE
REMAINED CONSISTENT IN HINTING AT A MOISTURE-STARVED DISTURBANCE IN
NW FLOW TRACKING THROUGH. THE LAST COUPLE RUNS OF THE GFS HAVE
STARTED TO HINT AT ANOTHER WEAK DISTURBANCE IN NW FLOW POSSIBLY
CLIPPING FAR NORTHERN AREAS WITH FLURRIES/LIGHT SNOW ON MON.
REMAINED WITH A DRY FCST FOR MON AS GEM/EURO KEEP THIS FEATURE WELL
NORTH OF CWA.

MON NIGHT - TUE:
GRADUAL WARMUP WILL ENSUE AS ZONAL FLOW TAKES HOLD. CONTINUED WITH
LOW CHC POPS LATE MON NIGHT INTO TUE DUE TO DECENT THETA-E
ADV/ISENTROPIC LIFT ASSOCIATED WITH WEAK WAVE IN ZONAL FLOW TRACKING
NEAR THE CANADA/US BORDER. LITTLE MOISTURE TO WORK WITH SO EXPECT
JUST LIGHT PRECIP WITH THERMAL PROFILES INDICATING ANY PRECIP
POSSIBLY BEGINNING AS -SN BEFORE CHANGING OVER TO -RN ON TUE.

WED - THU:
AFOREMENTIONED WAVE TRAVERSING CANADA/US BORDER WILL LIKELY TRACK
OFF TO THE EAST WHICH SHOULD DRAG A SFC BOUNDARY SOUTHWARD INTO THE
SOUTHERN GREAT LAKES OR OH VALLEY. LATEST GUIDANCE SHOWING UPPER
TROUGH
EJECTING INTO THE CENTRAL US LATE WED INTO THU...WHICH WILL ALLOW A
SFC LOW TO DEVELOP AND TRACK NE ALONG BOUNDARY. THIS SETUP WOULD
CATER TO BETTER CHCS FOR MODERATE/HEAVY RAIN AS GOMEX MOISTURE GETS
TRANSPORTED NORTH WITH DEVELOPING SW LL JET. DIFFICULT TO FCST WHERE
BAROCLINIC ZONE WILL SET UP DURING THIS TIME. STILL LARGE
DIFFERENCES BETWEEN MODELS IN PLACEMENT...WITH THE 00Z ECMWF BEING
COLDER/FARTHER SOUTH WITH FROZEN PRECIP POSSIBLY A CONCERN AND
THE GFS FARTHER NORTH WITH CWA IN THE WARM SECTOR AND HIGHS
POTENTIALLY EXCEEDING 60F IN THE SOUTH BY THU. WITH THESE
DIFFERENCES DECIDED TO GO WITH PERSISTENCE AND ONLY MADE MINOR
ADJUSTMENTS TO GRIDS WITH STAYING WELL BELOW MOSMEX FOR TEMPS AND
HAVING LOW CHC POPS FOR RN ON BOTH WED AND THU.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WINTER WEATHER ADVISORY FROM 11 AM EDT /10 AM CDT/ THIS MORNING
     TO 8 AM EDT /7 AM CDT/ SATURDAY FOR INZ003>005-008-009-012-
     014-016>018.

     WINTER STORM WARNING FROM 11 AM THIS MORNING TO 8 AM EDT
     SATURDAY FOR INZ006-007.

MI...WINTER STORM WARNING FROM 11 AM THIS MORNING TO 8 AM EDT
     SATURDAY FOR MIZ077>081.

OH...WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 8 AM EDT
     SATURDAY FOR OHZ004-005-015-016.

     WINTER STORM WARNING FROM 11 AM THIS MORNING TO 8 AM EDT
     SATURDAY FOR OHZ001-002.

LM...SMALL CRAFT ADVISORY FROM NOON TODAY TO 8 AM EDT SATURDAY FOR
     LMZ043-046.

&&

SHORT TERM...LEWIS
LONG TERM...STEINWEDEL
AVIATION...LEWIS
Hazardous weather outlook, Mar 21, 4:41 AM EST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
541 AM EDT FRI MAR 21 2008

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-220945-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
541 AM EDT FRI MAR 21 2008 /441 AM CDT FRI MAR 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

HEAVY SNOW IS EXPECTED ACROSS FAR NORTHEAST INDIANA... NORTHWEST
OHIO...AND SOUTHERN MICHIGAN... WITH A MIXTURE OF SNOW... SLEET... AND
RAIN EXPECTED SOUTH OF THIS AREA TO AROUND ROUTE 30. SCATTERED
THUNDERSTORMS ARE EXPECTED SOUTH OF ROUTE 30 THIS AFTERNOON AND
THIS EVENING. THE INCLEMENT WEATHER WILL BE THE RESULT OF A STRONG
LOW PRESSURE SYSTEM WHICH WILL MOVE EAST FROM SOUTHERN IOWA TO
SOUTHERN OHIO DURING THIS PERIOD.

RIVER LEVELS ACROSS THE AREA WILL REMAIN HIGH WITH MINOR FLOODING
CONTINUING IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FLOODING WILL CONTINUE ALONG SOME RIVERS IN NORTHERN INDIANA AND
NORTHWEST OHIO INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF WINTER WEATHER AND
FLOODING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-220945-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
541 AM EDT FRI MAR 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Berrien

When
March 21, 12:30 PM EST to March 22, 4:00 AM EST
Where
Berrien forecast zone
Reported by
Trained Spotter

Spotters reported six to eight inches of snow falling across the county.

Winter Storm, Branch

When
March 21, 12:30 PM EST to March 22, 4:00 AM EST
Where
Branch forecast zone
Reported by
Trained Spotter
Coordinates
41.916, -85.059 (the zone’s center; the record gives no point)

Spotters reported six to ten inches of snow falling across the county, with Coldwater reporting a foot of new snow from the system.

Winter Storm, Cass

When
March 21, 12:30 PM EST to March 22, 4:00 AM EST
Where
Cass forecast zone
Reported by
Trained Spotter
Coordinates
41.915, -85.993 (the zone’s center; the record gives no point)

Spotters reported five to seven inches of snow falling across the county.

Winter Storm, Hillsdale

When
March 21, 12:30 PM EST to March 22, 4:00 AM EST
Where
Hillsdale forecast zone
Reported by
Trained Spotter
Coordinates
41.888, -84.593 (the zone’s center; the record gives no point)

Spotters reported six to nine inches of snow falling across the county.

Winter Storm, St. Joseph

When
March 21, 12:30 PM EST to March 22, 4:00 AM EST
Where
St. Joseph forecast zone
Reported by
Trained Spotter
Coordinates
41.914, -85.528 (the zone’s center; the record gives no point)

Spotters reported six to eight inches of snow falling across the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86556, 86557, 86558, 86559, 86560.